Ohio, 2005

Damaging Wind in Ohio, April 20, 2005

April 20, 2005 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 20, 3:08 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 3:08 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT WED APR 20 2005

.SHORT TERM (REST OF TONIGHT)...

LATE ZONE ISSUANCE TO INCLUDE WATCH FOR NRN AND WRN CWA.

&&

.PREVIOUS DISCUSSION...
(ISSUED 247 PM EDT WED APR 20 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...

SCT SHRA/TSRA GENERATED ALNG PREFRONTAL TROF WL CONT TO MOVE EWD
ACRS THE NRN ZONES OF THE CWA THIS AFTN.  MAIN SFC LOW OVR THE BUF
AREA AS OF 18Z WITH CDFNT PLUNGING ACRS MI AND LAKE ERIE.  SVR TSTM
WATCH IN EFFECT FOR IL AND PARTS OF WRN OH...UP TO WRN BRDR OF THE
CWA...WITH LLVL MSTR RTNG IMMEDIATELY IN ADVN OF CDFNT.

FOR THE PIT AREA OF RESPONSIBILITY.  SCT TSRA WL BECOME MORE
WIDESPREAD AS FORCING/FRONT APPRCHES THIS EVE. SHEAR PARAMETERS INTO
THE MID LVLS RMN FAVORABLE FOR SVR...BUT INSTABILITY IS CURRENTLY
LACKING...ESPECIALLY IN WAKE OF SHRA AND CLD COVER WHICH MOVG ACRS
THE CWA THIS AFTN.  HOWEVER...EVE SHIFT WL HAVE TO MONITOR THE NRN
AND WRN ZONES EARLY THIS EVE...WHERE LLVL MSTR MAY END CAUSING ENUF
INSTABILITY TO SPPRT SVR.

OTHERWISE...CDFNT WL COMPLETE A SWEEP OF THE IMMEDIATE AREA TNGT
WITH DRY AIR ADVECTING OVR THE CWA ON THURS.  NXT LOW WL X THE
MIDWEST ON FRI UNDR MDL-AGRD-UPON AMPLIFYING PATN...WITH INCRSG RA
CHCS LOOSELY TIMED FOR ADVNG WARM FRONT.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

GFS CONTINUES TO CLOSE OFF UPPER LOW AND MOVE IT EVER SO SLOWLY
ACROSS OUR REGION OVER THE WEEKEND AND INTO NEW ENGLAND BY TUESDAY.
ASSOCIATED SURFACE LOW TRACKS INTO NY BY LATE SATURDAY WITH COLDER
AIR PUSHING IN DURING SATURDAY/SATURDAY NIGHT. OVERNIGHT
TEMPERATURES SATURDAY AND SUNDAY NIGHT WILL BE COLD ENOUGH TO ALLOW
ANY PRECIPITATION TO MIX WITH OR EVEN CHANGE OVER TO SNOW. WENT WITH
LIKELY POPS SATURDAY/SATURDAY NIGHT...THEN CHANCE SUNDAY THROUGH
TUESDAY.

JUST AS FIRST SYSTEM PULLS INTO NEW ENGLAND...NEXT ONE WILL APROACH
FROM THE SOUTHERN PLAINS. SO WILL KEEP CHANCE POPS FOR SHOWERS
TUESDAY NIGHT AND WEDNESDAY.

AVIATION...

CONDITIONS WILL BRIEFLY LOWER TO MVFR IN LINE OF SHOWERS AND
THUNDERSTORMS NOW MOVING EAST THROUGH WESTERN PA AND EAST CENTRAL
OH. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS SHOULD
PREVAIL DURING THIS AFTERNOON...WITH SOUTHWEST SURFACE WINDS GUSTING
TO AROUND 25 KT AT TIMES.

COLD FRONT OVER LOWER MI AND NORTHERN INDIANA WILL PUSH ACROSS
WESTERN PA THIS EVENING AND INTO NORTHERN WV BY AROUND 06Z THURSDAY.
CONDITIONS EXPECTED TO LOWER TO MVFR IN SHOWERS AND THUNDERSTORMS
ALONG FRONT AND THEN CEILINGS SHOULD REMAIN MVFR OVERNIGHT AS LOW
LEVELS MOISTEN BEHIND FRONT. CONDITIONS SHOULD BECOME VFR AS LOW
LEVELS DRY OUT AND CLOUDS SCATTER OUT BY THURSDAY MID MORNING.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH OHZ039>041-048>050.
PA...SEVERE THUNDERSTORM WATCH PAZ007>009-013>016-020-022.
WV...SEVERE THUNDERSTORM WATCH WVZ01.

&&

15
Hazardous weather outlook, Apr 20, 4:02 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EDT WED APR 20 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-210901-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
502 AM EDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 20, 4:50 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED APR 20 2005

PAZ014-021-022-029-030-WVZ001-002-210046-
ALLEGHENY PA-ARMSTRONG PA-BROOKE WV-BUTLER PA-HANCOCK WV-
WASHINGTON PA-WESTMORELAND PA-
550 PM EDT WED APR 20 2005

THUNDERSTORMS WITH STRONG DAMAGING WIND ARE POSSIBLE WITHIN THE HOUR.
A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO THE NORTHWEST PART OF
ALLEGHENY COUNTY BY 615 PM, AND INTO WESTMORELAND COUNTY BY 645 PM.
BE PREPARED FOR WINDS TO 65 MPH.
Special weather statement, Apr 20, 4:57 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
557 PM EDT WED APR 20 2005

OHZ039-202245-
TUSCARAWAS OH-
557 PM EDT WED APR 20 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUSCARAWAS...

AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF SUGARCREEK....MOVING
SOUTHEAST AT 40 MPH. THESE STORMS CAN PRODUCE HAIL AND WIND GUSTS
OVER 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DOVER...MINERAL CITY...NEW PHILADELPHIA...STRASBURG AND SUGARCREEK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1 8 7 7 6 3 3 6 7 7 2.
Local storm report, Apr 20, 4:59 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     LISBON                  40.78N 80.77W
04/20/2005                   COLUMBIANA         OH   PUBLIC

            TREE BLOWN DOWN AT INTERSECTION OF RTES 30 AND 45.
            SEVERAL OTHERS TREES DOWN IN THE TWPS OF LIVERPOOL AND
            HANOVER.

&&

WWW.ERH.NOAA.GOV/ER
Local storm report, Apr 20, 5:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     ROCHESTER               40.70N 80.28W
04/20/2005                   BEAVER             PA   SKYWARN SPOTTER

            LARGE TREE BLOWN DOWN, BLOCKING MAIN ST. AND ON RTE 168,
            TREES AND POWER LINES DOWN.

&&

WWW.ERH.NOAA.GOV/ER
Local storm report, Apr 20, 5:29 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     SHALER TOWNSHIP         40.52N 79.96W
04/20/2005                   ALLEGHENY          PA   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

&&

WWW.ERH.NOAA.GOV/ER
Local storm report, Apr 20, 5:34 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 PM EDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     ZELIENOPLE              40.79N 80.14W
04/20/2005                   BUTLER             PA   COUNTY EOC

            TREES DOWN.

&&

ERH.NOAA.GOV/ER/PIT

The radar

The Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
April 20, 5:35 PM EST
Where
Tuscarawas County, 6 mi SW of New Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.430, -81.533

2 trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444910.